South Carolina, 2012

Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012

July 24, 2012 · NWS CHS · 11 events in 6 counties and zones

Afternoon thunderstorms formed along the seabreeze and outflow boundaries over SE South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Afternoon thunderstorms formed along the seabreeze and outflow boundaries over SE South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 12:37 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 12:37 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
137 PM EDT TUE JUL 24 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN SOUTH OF THE AREA THROUGH THE
WEEK AS A TROUGH OF LOW PRESSURE PERSISTS INLAND. A WEAK COLD FRONT
MAY APPROACH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL CLEAR ACROSS THE FORECAST AREA AS THE CAP IS HOLDING THE
ATMOSPHERE IN CHECK. HOWEVER A CUMULUS FIELD IS DEVELOPING ACROSS
MOST OF SOUTHEAST GEORGIA AND AM WATCHING WHAT APPEARS TO BE A
DEVELOPING MCS ACROSS SOUTHWEST VIRGINIA MOVING SOUTHEAST. THE
MAIN CONCERN THE REST OF THE AFTERNOON IS THE POTENTIAL OF SEVERE
STORMS PUSHING INTO THE AREA FROM THE WEST AND NORTHWEST AS IT
DEVELOPS ALONG AN INLAND SURFACE TROUGH. THE BEST CHANCE OF SEVERE
STORMS LOOKS TO BE ACROSS SOUTHERN SOUTH CAROLINA...MAINLY IF THE
UPSTREAM ACTIVITY ACROSS VA HOLDS TOGETHER AS IT MOVES TOWARD THE
COAST...ALTHOUGH IT WILL LIKELY BE EVENING BY TIME IT GETS INTO
SOUTHEAST SOUTH CAROLINA. HOWEVER...LESS ORGANIZED PULSE-TYPE
SEVERE STORMS COULD OCCUR BEFORE ANY MCS DEVELOPS...ALTHOUGH IT
WILL TAKE UNTIL CONVECTIVE TEMPS IN THE MID 90S ARE REACHED.
PREFER TO WAIT A BIT TO BEEF UP THE SEVERE THREAT BUT WILL
CONSIDER DOING SO WITH THE REGULAR UPDATE LATER THIS AFTERNOON.

A STRONG OFFSHORE WIND COMPONENT TODAY WILL HELP KEEP THE SEA
BREEZE PINNED NEAR THE COAST AND ALSO HELP PUSH TEMPS INTO THE MID
TO UPPER 90S. MODERATE LEVELS OF HUMIDITY WILL PUSH HEAT INDICES
AS HIGH AS ABOUT 105 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...THE FORECAST COMPLEXITY GOES UP CONSIDERABLY BY THE EARLY
EVENING AND CONTINUES THROUGH THE OVERNIGHT. WITHIN THE BELT OF
BETTER FLOW BETWEEN THE RIDGE TO THE WEST AND THE TROF MOVING INTO
THE NORTHEAST...A MCS FEATURE IS EXPECTED TO INITIATE ACROSS THE
OHIO VALLEY AND PROPAGATE TO THE SOUTHEAST. THIS FEATURE SHOULD BE
MOVING INTO THE LEE OF THE APPALACHIANS IN THE MID TO LATE
AFTERNOON HOURS...CLOSELY COINCIDING WITH THE TIME OF MAX HEATING.
VARIOUS MODEL SOLUTIONS...INCLUDING THE HI-RES WRF RUNS FEATURE A
DEEP LAYER STEERING FLOW THAT IS NORTH TO NORTHWEST THROUGH 00Z.
ON THIS TRACK...THE UPSTREAM MCS SHOULD BE DIRECTED TOWARD THE
FORECAST AREA IN THE EARLY EVENING TIME FRAME. ASSUMING THE
PRESENCE OF THE MCS...IT SHOULD BE MOVING INTO AN UNTAPPED
ATMOSPHERE ACROSS SOUTHERN SOUTH CAROLINA DURING THIS
TIME...MARKED BY CAPE VALUES ON THE ORDER OF 2500-3000 J/KG. WITH
MODEL SOUNDINGS DEPICTING A NEAR STORM ENVIRONMENT DEFINED BY
DCAPE VALUES IN THE 1000-1200 J/KG RANGE...DELTA THETA E VALUES
UPWARDS OF 30 AND STEEP LOW LEVEL LAPSE RATES...IT STANDS TO
REASON THAT THE CONVECTION WILL BE ABLE TO MAINTAIN ITSELF INTO
SOME PORTION OF THE FORECAST AREA. THE PRIMARY SEVERE THREAT WILL
COME IN THE FORM OF DAMAGING WIND GUSTS ASSOCIATED WITH THE MCS
COLD POOL. THE PRECISE INITIATION...STRENGTH AND TRACK OF THE
UPSTREAM MCS IS VITAL TO THE FORECAST AND THAT IS STILL A BIT OF A
MYSTERY AT THIS POINT. HOWEVER...WE HAVE TRENDED THE FORECAST
TOWARD THIS SOLUTION WITH A TIER OF CHANCE POPS BETWEEN 00-03Z FOR
SOUTHERN SOUTH CAROLINA. ITS A BIT OF A BROAD BRUSH AT THIS
POINT...AND THE DAY SHIFT WILL BE ABLE TO BETTER FINE TUNE IT AS
THE MESOSCALE FEATURES COME INTO BETTER FOCUS. SPC HAS EXPANDED
THE SLIGHT RISK TO INCLUDE LOCATIONS DOWN TO THE SAVANNAH
RIVER...AND WE HAVE MAINTAINED MENTION IN THE HWO.

WEDNESDAY...DEEP LAYERED RIDGING TO THE WEST ACROSS THE TN VALLEY
AND GULF COAST REGION WILL ATTEMPT TO PUSH EAST...BUT IT IMPEDED IN
DOING SO BY WEAK PERTURBATIONS WITHIN THE NW FLOW ALOFT BETWEEN THE
RIDGE AND AN ATLANTIC TROUGH. MEANWHILE...THE LEE SIDE TROUGH WILL
HAVE WEAKENED FROM PREVIOUS DAYS AS THE SUBTROPICAL RIDGE IS FOUND
ELONGATED ACROSS SOUTHERN FL INTO THE GULF OF MEXICO. UNLESS THERE
IS INDEED AN MCS THAT MOVES THROUGH TONIGHT THAT IS FOLLOWED BY A
DRIER AND MORE STABLE AIR MASS...HERE IS WHAT WE CURRENTLY
ANTICIPATE TO TRANSPIRE. EVEN IF THERE IS AN MCS THAT MOVES THROUGH
TONIGHT...WEDNESDAY WILL BE ANOTHER HOT DAY. 850 MB TEMPS ARE
20-21C...AND 1000-850 MB THICKNESS IS 1430-1440 METERS. THAT ALONG
WITH A DEEP OFFSHORE FLOW THROUGHOUT THE TROPOSPHERE ABOVE THE
BOUNDARY LAYER SUPPORTS MAX TEMPS IN THE MID TO UPPER 90S AWAY
FROM THE COAST. IF OUR DEW POINT FORECAST COMES TO FRUITION...WITH
AFTERNOON VALUES IN THE LOWER AND MIDDLE 70S...THE RESULTING HEAT
INDICES WILL PEAK IN THE 105-110 DEGREE RANGE. BUT IF THERE IS
DRIER AIR FOLLOWING THE MCS...THEN THESE VALUES MAY NEED TO BE
ADJUSTED DOWNWARDS IN SUBSEQUENT FORECASTS. WITH LESS FORCING FROM
THE PIEDMONT TROUGH AND LITTLE TO NO SUPPORT ALOFT...OUR RAIN
CHANCES WILL BE SUPPLIED BY THE SEA BREEZE AND ANY OTHER MESOSCALE
BOUNDARIES THAT FORM. BUT THERE LOOKS TO BE A DECENT CAP IN
PLACE...SO WE/LL LIMIT COVERAGE TO 20-30 PERCENT.

THURSDAY...THE TROUGH ALOFT IN THE ATLANTIC PULLS FURTHER AWAY AND
THIS ALLOWS FOR THE ANTICYCLONE ALOFT TO SETTLE ATOP THE FORECAST
AREA. AS THIS OCCURS...THE INLAND TROUGH STRENGTHENS AGAIN IN ITS
TYPICAL POSITION ACROSS THE SC PIEDMONT SW TO CENTRAL GA. THIS
FEATURE WILL COMBINE WITH THE TYPICAL SEA BREEZE...LAKE BREEZES OFF
MARION AND MOULTRIE...UPSTREAM OUTFLOWS AND DIFFERENTIAL HEATING
BOUNDARIES TO GENERATE A INCREASE IN COVERAGE FROM WEDNESDAY.
HOWEVER...THERE IS STILL A CAP IN PLACE...THUS STORM COVERAGE WILL
BE IN THE A TYPICAL ISOLATED TO SCATTERED RANGE. TEMPS AT 850 MB
HOLD FAIRLY CONSTANT AROUND 20-21C...AND THERE IS LITTLE CHANGE IN
THE 1000-850 MB THICKNESS. WITH A CONTINUED OFFSHORE FLOW THROUGHOUT
MUCH OF THE VERTICAL COLUMN...WE LOOK FOR MAX TEMPS TO AGAIN REACH
THE MID AND UPPER 90S. WHEN COMBINED WITH DEW POINTS IN THE
70S...MAXIMUM HEAT INDICES WILL CLIMB CLOSE TO OUR HEAT ADVISORY
CRITERIA OF 110 DEGREES.

FRIDAY...ALTHOUGH A POTENT SHORT WAVE WILL BE WEAKENING WITH TIME AS
IT TRAVELS EAST AND SE ACROSS SOUTHERN CANADA DURING THE MIDDLE OF
THE WEEK...IT IS STILL STRONG ENOUGH TO HELP IN THE BEGINNING STAGES
OF ANOTHER TROUGH IN THE EAST AS IT DROPS SE THROUGH THE GREAT
LAKES. FOR US THE FLOW IS QUASI-ZONAL...BUT IS ENOUGH TO FORCE THE
INLAND TROUGH TO SHIFT A LITTLE CLOSER TO THE LOCAL AREA. IF THIS
COMES TO PASS...THEN SHOWER/T-STORM CHANCES MIGHT BE ON THE
INCREASE. FOR NOW WE PREFER A MORE CONSERVATIVE FORECAST IN THE
SCATTERED RANGE. THERE IS LITTLE CHANGE IN LOW LEVEL TEMPS AND/OR
LOW LEVEL THICKNESS VALUES...AND WITH THE DEEP WESTERLY FLOW TO
DOWNSLOPE OFF THE MOUNTAINS...WE MIGHT BE LOOKING AT OUR HOTTEST DAY
OF THE WEEK. WE CANNOT ENTIRELY RULE OUT A FEW SPOTS HITTING THE
CENTURY MARK PRIOR TO ANY CONVECTION FORMING...BUT MID TO UPPER 90S
LOOKS LIKE A MORE REASONABLE FORECAST SINCE HEIGHTS ALOFT MAY LOWER
SLIGHTLY. HEAT ADVISORIES ARE POSSIBLE WITH HEAT INDICES OF 110
DEGREES OR GREATER.

WHILE MAX TEMPS EACH DAY WILL BE FAR ABOVE SEASONAL NORMS...THEY
CURRENTLY LOOK TO BE BELOW ANY RECORDS. INSTEAD WE MIGHT BE
CLOSE TO SOME OF OUR RECORD HIGH MINIMUMS FOR THE NIGHTTIME LOWS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE GREAT LAKES SHORT WAVE MOVES INTO THE NE SATURDAY...WHICH
AMPLIFIES THE TROUGH IN THE EAST. THE APEX OF THIS TROUGH STRETCHES
SOUTH TO GA/FL...AND IT MOVES LITTLE THROUGH SUNDAY. BEYOND THAT FOR
EARLY NEXT WEEK WE/RE NOT YET CERTAIN AS TO WHETHER OR NOT
ADDITIONAL SHORT WAVES DROP INTO THE TROUGH TO MAINTAIN ITS PLACE
OVER THE EAST AND SE...OR DOES IT REMAIN VOID OF ANY PERTURBATIONS
AND INSTEAD BEGINS TO LIFT OUT. AT THE SURFACE OUR CONFIDENCE IS GOOD
THAT THE INLAND TROUGH WILL REMAIN NOT FAR FROM THE LOCAL AREA
THROUGH THE WEEKEND. BUT THEN THE QUESTION REMAINS IS TO WHETHER OR
NOT A COLD FRONT IS ABLE TO REACH THE FORECAST AREA EARLY NEXT WEEK.
CLIMATOLOGY WOULD SUGGEST THE FRONT NEVER GETS THIS FAR SE...SO THIS
REMAINS TO BE SEEN. RAIN CHANCES WILL BE IN THE ISOLATED TO
SCATTERED RANGE OVER THE WEEKEND...THEN WE PREFER NOTHING MORE THAN
ISOLATED COVERAGE MONDAY AND TUESDAY SINCE OUR CONFIDENCE LOWERS.
TEMPS WILL REMAIN ABOVE SEASONAL LEVELS SATURDAY AND
SUNDAY...TRENDING BACK CLOSER TO NORMAL MONDAY AND TUESDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WE HAVE MAINTAINED PREVAILING VFR CONDITIONS THROUGH 18Z
WEDNESDAY. HOWEVER...THERE ARE INDICATIONS THAT AN MCS COULD
IMPACT THE AREA EARLY TONIGHT. PROSPECTS FOR THIS TO OCCUR ARE
GREATER AT KCHS THAN AT KSAV BUT ARE STILL PRETTY LOW SO WILL
MAINTAIN PROB30 ...THUS OUR INCLUSION OF A PROB30 FOR TSRA AT
KCHS FROM 01-05Z. IF ORGANIZED TSRA DOES DEVELOP...THEN STRONG
WINDS ARE POSSIBLE...WITH PERIODIC MVFR OR LOWER CONDITIONS TO
OCCUR.

EXTENDED AVIATION OUTLOOK...DIURNAL SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH THE WEEK.

&&

.MARINE...
THE LOCAL WATERS WILL CONTINUE TO BE POSITIONED IN AN AREA BETWEEN
THE INLAND TROF TO THE WEST AND THE SUBTROPICAL HIGH OVER THE OPEN
ATLANTIC. THIS WILL MAINTAIN THE RELATIVELY TIGHT PRESSURE GRADIENT
AND KEEP THE LOW LEVEL SW FLOW ELEVATED. WINDS WILL RANGE BETWEEN
15-20 KNOTS...ESPECIALLY OVER THE SC WATERS THROUGH TONIGHT. THERE
MAY BE AN OCCASIONAL GUST TO AROUND 25 KNOTS LATE TONIGHT...BUT
LIKELY NOT FREQUENT ENOUGH TO WARRANT A SCA AT THIS POINT. SEAS WILL
RUN 2-4 FT WITHIN 20 NM...AND 4-5 FEET BEYOND. THUNDERSTORMS MAY
MOVE INTO PORTIONS OF THE WATERS...INCLUDING THE CHARLESTON HARBOR
TONIGHT. SOME OF THESE STORMS WILL BE STRONG OR EVEN SEVERE...WITH
POSSIBLE DAMAGING WINDS...FREQUENT LIGHTNING AND REDUCED
VISIBILITY IN HEAVY RAINS.

WEDNESDAY THROUGH SUNDAY...A WEAKER PRESSURE PATTERN WILL
TEMPORARILY SET UP ACROSS THE COASTAL WATERS ON WEDNESDAY...AS THE
INLAND TROUGH DIMINISHES IN STRENGTH. BUT THIS WILL BE
SHORT-LIVED...AS THE INLAND TROUGH ONCE AGAIN BECOMES BETTER DEFINED
FOR THE REMAINDER OF THE WEEK. WITH THE NORTH ATLANTIC SUBTROPICAL
HIGH SUPPRESSED TO THE SOUTH ACROSS SOUTHERN FL...THERE IS ENOUGH OF
A GRADIENT TO GENERATE MOSTLY MODERATE TO PERHAPS OCCASIONAL FRESH
SOUTHWESTERLY BREEZES ACROSS THE MARINE COMMUNITY. SEAS WILL BE A
MIXTURE OF SHORT PERIOD WIND DRIVEN WAVES AND LONGER PERIOD SWELL
WAVES...WITH THE RESULTING COMBINED SEAS MOSTLY HELD AT OR BELOW 4
OR 5 FT.

RIP CURRENTS...THERE WILL BE A MODERATE RISK FOR RIP CURRENTS AT
THE SOUTH CAROLINA BEACHES TODAY DUE TO LINGERING SWELLS AND
BREEZY CONDITIONS.

&&

.EQUIPMENT...
KCLX RADAR IS BACK IN OPERATION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...RJB
EQUIPMENT...RJB
Hazardous weather outlook, Jul 24, 3:22 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
422 AM EDT TUE JUL 24 2012

AMZ330-350-352-SCZ040-042>045-047-052-250830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-ALLENDALE-
HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-
TIDAL BERKELEY-
422 AM EDT TUE JUL 24 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...AN AREA OF THUNDERSTORMS IS EXPECTED TO
DEVELOP TO THE NORTH AND NORTHWEST THIS AFTERNOON AND APPROACH THE
REGION THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE AS THEY MOVE ACROSS THE AREA...WITH THE MAIN SEVERE THREAT
COMING IN THE FORM OF STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...TEMPERATURES IN THE MID TO UPPER 90S COMBINED
WITH HIGH HUMIDITY COULD LEAD TO HEAT INDEX VALUES REACHING OR
EXCEEDING 110 DEGREES FOR MID TO LATE WEEK. HEAT ADVISORIES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ048>051-250830-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
422 AM EDT TUE JUL 24 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE THUNDERSTORMS...AN AREA OF THUNDERSTORMS IS EXPECTED TO
DEVELOP TO THE NORTH AND NORTHWEST THIS AFTERNOON AND APPROACH THE
REGION THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE AS THEY MOVE ACROSS THE AREA...WITH THE MAIN SEVERE THREAT
COMING IN THE FORM OF STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...TEMPERATURES IN THE MID TO UPPER 90S COMBINED
WITH HIGH HUMIDITY COULD LEAD TO HEAT INDEX VALUES REACHING OR
EXCEEDING 110 DEGREES FOR MID TO LATE WEEK. HEAT ADVISORIES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ354-374-GAZ087-088-099>101-114>119-137>141-250830-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
422 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...TEMPERATURES IN THE MID TO UPPER 90S COMBINED
WITH HIGH HUMIDITY COULD LEAD TO HEAT INDEX VALUES REACHING OR
EXCEEDING 110 DEGREES FOR MID TO LATE WEEK. HEAT ADVISORIES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 2:39 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT TUE JUL 24 2012

GAZ088-SCZ040-242015-
ALLENDALE-SCREVEN-
339 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR MILLETT...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
APPLETON...MARTIN...MILLETT AND SEIGLING...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8154 3311 8135 3306 8127 3291 8144
      3302 8159 3304 8157 3305 8157 3308 8162
      3310 8162
TIME...MOT...LOC 1940Z 312DEG 12KT 3311 8156

The radar

The Charleston,SC radar (KCLX), 70 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
July 24, 2:44 PM EST to 2:46 PM EST
Where
Allendale County, 2.7 mi NW of Millett
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.110, -81.560

The Allendale Emergency Manager reported several large trees and power lines down near the intersection of Highway 125 and Millett Road. One tree fell on a tanker.

Thunderstorm Wind, Berkeley

When
July 24, 7:57 PM EST to 7:59 PM EST
Where
Berkeley County, 2.82 mi NNE of Harristown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
33.390, -79.870

The Berkeley 911 call center relayed a report of a tree down along Arrowhead Road.

Thunderstorm Wind, Berkeley

When
July 24, 8:55 PM EST to 8:57 PM EST
Where
Berkeley County, 3 mi NNW of Ladson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.020, -80.120

The public reported 1 tree down along Interstate 26 between mile markers 201 and 202.

Thunderstorm Wind, Berkeley

When
July 24, 8:59 PM EST to 9:01 PM EST
Where
Berkeley County, 2.7 mi WSW of Mt Holly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.010, -80.070

Powerlines down along Highway 176 near the McAlister Smith Funeral Home.

Lightning, Berkeley

When
July 24, 9:14 PM EST to 9:15 PM EST
Where
Berkeley County, 2.7 mi WSW of Mt Holly
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.010, -80.070

Lightning hit a house on Hamlet Circle. Damage unknown.

Lightning, Dorchester

When
July 24, 9:20 PM EST to 9:21 PM EST
Where
Dorchester County, 0.9 mi NE of Slandsville
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.990, -80.220

House struck by lightning off Boone Hill Road near Summerville High School.

Thunderstorm Wind, Hampton

When
July 24, 9:25 PM EST to 9:27 PM EST
Where
Hampton County, Crocketville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.920, -81.080

Tree down along Highway 601 near Crocketville.

Thunderstorm Wind, Hampton

When
July 24, 9:37 PM EST to 9:39 PM EST
Where
Hampton County, Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.870, -81.120

Tree down near the intersection of Locust Street and Shaw Drive.

Thunderstorm Wind, Colleton

When
July 24, 9:40 PM EST to 9:42 PM EST
Where
Colleton County, 0.58 mi W of Jacksonboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.770, -80.460

A tree was reported down near the intersection of Clinic Drive and Ace Basin Parkway.

Thunderstorm Wind, Hampton

When
July 24, 9:40 PM EST to 9:42 PM EST
Where
Hampton County, 2.33 mi E of Mc Phersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.680, -80.880

SC Highway Patrol reported a tree down and in the roadway near the intersection of Pocotaligo Road and Tulifinney Road.

Thunderstorm Wind, Beaufort

When
July 24, 10:15 PM EST to 10:17 PM EST
Where
Beaufort County, 0.58 mi E of Beaufort
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.430, -80.670

One Palmetto tree was reported down. Very strong wind that lasted 2 to 3 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401666, 401667, 401668, 401669, 401664, 401665, 401670, 401672, 401673, 401675, 401676.